Q: My child spit up a small amount of foamy phlegm right after taking fever medication. Should I give another dose?
Updated: 1 day ago
Medically reviewed by Sang Hyun Ahn, MD
Content edited by Myeongchan Kim, MD
This post is a dramatization of a question and answer session experienced by our actual medical reviewers. Please note that this content is for informational purposes only and does not constitute medical advice. Always consult with a qualified healthcare professional for any health concerns or before making any decisions related to your health or treatment.
Question:
I gave my child fever-reducing medication and immediately offered some water. Right after, my child brought up a small amount of foamy, phlegm-like spit-up—not food, just clear foam about the size of two large coins. Since it was such a tiny amount, should I give the full dose of fever reducer again?

Answer:
It is completely understandable to feel concerned when a child spits up right after taking medication. However, in this specific situation, you generally should not give another dose.
Here is why:
Very small volume: An amount roughly the size of two coins is minimal. Most of the liquid medication has likely already passed into the stomach.
Foamy, mucus-like texture: Because there was no stomach contents or food, this spit-up likely came from the throat or esophagus—often triggered by a sudden gag reflex from drinking water too quickly after swallowing medicine.
When to Redose vs. When to Wait
Do NOT redose if: The spit-up occurred more than a few minutes after administration, or if the amount brought up was very small (like a dribble or small spit-up). Giving another full dose in this case could risk an accidental overdose.
Redose only if: The child forcefully vomits the entire stomach contents immediately (within 5 minutes) of taking the medicine, making it clear that none was absorbed.
When in doubt: It is always safest to wait until the next scheduled dose (typically 4 to 6 hours later, depending on the medication) rather than risk giving too much.
What to Do Right Now
Pause fluids: Let your child’s stomach rest for 10 to 15 minutes. Giving large amounts of water immediately can trigger further nausea.
Offer small sips: After resting, offer water in small sips rather than a full cup.
Monitor your child: Watch their temperature and overall comfort level. If your child is relatively calm and their fever is tolerable, simply wait until the next scheduled dosing interval.
Tips for the Next Dose
Moisten the mouth first: Offer a tiny sip of water right before the medicine so their throat isn't dry.
Wait to give fluids: Avoid giving a large drink immediately after the medication. Wait 5 to 10 minutes before offering water.
Keep them upright: Keep your child sitting up or slightly elevated for 15 to 20 minutes after taking medicine to prevent reflux.
If your child vomits repeatedly, cannot keep any fluids down, or appears unusually lethargic and unwell, seek evaluation from a pediatrician right away.

For extra peace of mind and clear guidance when tracking your child's symptoms, the FeverCoach app is always there to help.





